Arkansas, 2019

Flash Flood in Arkansas, February 11, 2019

February 11, 2019 · NWS TSA · 1 event in 1 county or zone

A slow moving frontal boundary lifted north through the region, resulting in steady and prolonged rainfall across the area. Isolated areas of flash flooding occurred due to locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow moving frontal boundary lifted north through the region, resulting in steady and prolonged rainfall across the area. Isolated areas of flash flooding occurred due to locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 11, 11:16 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 11, 11:16 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1116 AM CST Mon Feb 11 2019

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

The current heaviest rain will come to an end within the first
couple of hours of the valid TAF period, but drizzle and light fog
will keep visibilities largely in the MVFR range. IFR ceilings
will continue as well. Additional showers and some thunderstorms
will develop ahead of the approaching cold front this evening and
into early tomorrow morning. Will continue the TEMPO groups at the
NE OK and far NW AR terminals for thunderstorms. Winds will
increase and become gusty from the west and northwest behind the
cold front tonight. VFR conditions will return after daybreak
tomorrow.

&&

.PREV DISCUSSION... /Issued 936 AM CST Mon Feb 11 2019/

..UPDATE...

DISCUSSION...
The main precipitation axis this morning is shifting into
northeast Oklahoma and western Arkansas, with a temporary lull in
activity expected through early afternoon across much of southeast
Oklahoma. Another increase in coverage is likely to occur
across parts of eastern Oklahoma late afternoon and into the
evening as the main upper system approaches, eventually spreading
eastward into western Arkansas tonight. Nonzero chance of an
isolated thunderstorm late this afternoon, but expect that the
greater chance of this will remain in the evening as previously
forecast. Main changes to the going forecast were to show drier
conditions through the rest of the morning and into the early
afternoon across much of southeast Oklahoma with a subsequent
increase during the late afternoon. Update already out.

PREV DISCUSSION... /Issued 528 AM CST Mon Feb 11 2019/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mainly IFR conditions expected through Today with conditions
improving later Tonight in the wake of the cold front that
is expected to move through this Evening into Tonight.

PREV DISCUSSION... /Issued 404 AM CST Mon Feb 11 2019/

DISCUSSION...
The areal coverage of rain is expected to increase over the next
few hours, and this will help to dissipate the fog that is
beginning to thicken up across the northwest part of our forecast
area. Thus will not issue a dense fog advisory at this time. If
the rain does not become as widespread as expected between now and
sunrise, an advisory may eventually be required.

As the main upper system and cold front approach this evening,
isolated thunderstorms will become possible, but instability looks
to be insufficient for severe storms. It appears all rain will end
before temperatures fall below freezing late tonight.

A major warmup is on tap for Wednesday and Thursday just ahead of
the next cold front. Much of the forecast area will see
temperatures warm into the 70s Thursday afternoon. With the warmer
temperatures and breezy south winds, fire danger will also be on
the rise Wednesday and Thursday.

Much colder weather will return for Friday into early next week. A
potential winter storm looks to affect the area just beyond this
forecast period, with multiple wintry precipitation types
appearing possible.

Stayed close to guidance temperatures the next couple days.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Feb 11, 12:46 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1246 PM CST Mon Feb 11 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1246 PM CST Mon Feb 11 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Tonight.

DISCUSSION...
Additional showers and isolated thunderstorms are expected to
develop across portions of western and central Oklahoma late this
afternoon and into early evening ahead of an approaching cold
front and surface low and move into parts of eastern Oklahoma and
western Arkansas this evening and overnight. Severe thunderstorms
are not expected.

Winds will shift to the west and northwest and increase in speed
following the cold frontal passage late tonight. Wind gusts up to
30 mph are expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...No Hazards.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...High Wind Potential.
FRIDAY THROUGH SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Rapid fire spread potential will become more of a concern toward
the middle of the week, as winds increase and temperatures warm
into the 60s and possibly 70s ahead of a late week cold front.
Behind the front, gusty northerly winds could continue fire
weather danger through the end of the work week.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 24 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sebastian

When
February 11, 1:35 PM CST to 4:00 PM CST
Where
Sebastian County, 5 mi NE of Lavaca to 1.52 mi SSW of Beverly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.381, -94.117

Portions of Highway 252 were closed due to flooding between Sullivan Road and Highway 217.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807327.